Help! -- My bone density test shows osteoporous. My doctor has recommended increased calcium, weight bearing exercises, eating more greens, but she has also said since the osteoporous has gone so far, I do need to take a medication. We have decided on Actonel and I am going to start taking a 35 mg tablet next Monday, once a week. I do have problems taking vitamins because of stomach upset. I am really nervous about taking the Actonel, but there seems to be no other choice since it supposedly prevents fractures and increases bone density. Can you please give me some advice, I would really appreciate it. Thanks. Mary Ann
I understand your concerns, especially if you have problems swallowing vitamins and even more so since reading this page on their Web site:
and the question and answer to:
A. ACTONEL may cause problems in your stomach and esophagus (the tube that connects the mouth and the stomach), such as trouble swallowing (dysphagia), heartburn (esophagitis), and ulcers (See "What are the Possible Side Effects of ACTONEL?")"
I don't believe Actonel is the only choice. There are other medications out there for treating and preventing osteoporosis and reducing the chances of fractures -- one of the most popular being Fosomax. However, I'm not a doctor and it would be inappropriate for me to recommend prescription medication especially since your doctor already has. Were there no osteoposoris, I could send you to the
on Power Surge to see remedies that are available for prevention.
I have taken the liberty of forwarding your question to
Power Surge's pharmaceutical consultant, Pete Hueseman, R.Ph, PD.
Pete knows about every prescription and over the counter medication and remedy. I'm sure he'll be able to provide you with more information than I could and, more importanly, would since your bone density test shows you have osteoporosis.
There may be another remedy that Pete could recommend and you could pass that along to your doctor. You should hear from him in a few days. Maybe you can put off starting the Actonel until you hear back from him.
Return to Dear Dearest's Archive